Ocular complication of intralesional corticosteroid injection of a chalazion

Eur J Ophthalmol. Nov-Dec 2003;13(9-10):798-9. doi: 10.1177/1120672103013009-1012.

Abstract

Purpose: To report a major complication of intralesional corticosteroid injection for the treatment of a chalazion.

Methods: A 28-year-old woman presented with a 4-day history of decreased vision in her left eye that developed after corticosteroid injection to her upper eyelid for the treatment of chalazion. The visual acuity was 20/20 in her right and finger counting in her left eye. Anterior segment examination showed an inferior corneal opacity with positive Seidel test and cataract.

Results: A soft contact lens was applied to cornea and antibiotic therapy was given to prevent endophthalmitis. Cataract was removed by lens aspiration and a posterior chamber intraocular lens was implanted. After surgery, the visual acuity increased to 20/20 in her left eye.

Conclusions: Inadvertent corneal penetration and traumatic cataract are possible and serious complications of intralesional corticosteroid injection.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Cataract / chemically induced*
  • Chalazion / drug therapy*
  • Corneal Opacity / chemically induced*
  • Female
  • Glucocorticoids / administration & dosage
  • Glucocorticoids / adverse effects*
  • Humans
  • Injections, Intralesional
  • Lens Implantation, Intraocular
  • Phacoemulsification

Substances

  • Glucocorticoids